Multigland dysfunction from immune-checkpoint inhibitors: a case of hypothyroidism, diabetes, and adrenal insufficiency

Read full text
Authors: Ranjini Vengilote, Oyiyechukwu Onwudiwe, Alshaima Yousef, Michael Quartuccio
Cited by: 1
References: 16

Abstract

Immune-checkpoint inhibitors (ICIs) such as nivolumab and ipilimumab have improved outcomes in metastatic renal cell carcinoma (RCC) but can cause immune-related adverse events (irAEs), including potentially irreversible endocrine toxicities with long-term treatment implications. We present a 62-year-old man with metastatic clear-cell RCC who developed 3 distinct endocrine irAEs during ICI therapy: thyroiditis evolving into hypothyroidism, insulin-dependent diabetes mellitus with diabetic ketoacidosis, and secondary adrenal insufficiency (AI), necessitating ICI discontinuation. Additionally, he experienced immune-mediated inflammatory arthritis. His course required thyroid hormone replacement, insulin therapy, and hydrocortisone for AI. This case underscores the potential for sequential, multiglandular endocrine toxicities from ICIs, a phenomenon infrequently reported in the literature. Clinicians should remain vigilant for delayed or evolving presentations, even in the absence of autoantibodies or radiographic abnormalities. Early recognition, multidisciplinary management, and long-term follow-up are critical for ICI-associated endocrinopathies.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Renal cell carcinoma treatment Cancer Diagnosis and Treatment

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
3
Pages
luag024–luag024
Publication date
23 January 2026
Language
EN